Starting Azathioprine: Good Evening, I'm due... - Vasculitis UK

Vasculitis UK

6,895 members5,994 posts

Starting Azathioprine

Vo321 profile image
Vo321

Good Evening,

I'm due to start taking Azathioprine today. In previous years I've taken mycophenolate morfetil and rituximab. My last rituximab was around two months ago.

My doctor has advised me to take 50mg for the first two weeks, 75mg for the following two weeks and then increase that dosage to 100mg.

For those who have taken the medication before, how did your body tolerate it? Did you experience any unpleasant side effects? Did it help you achieve/maintain remission.

Best Wishes,

Vo321

24 Replies

Azathioprine was the first medication given to me, alongside Prednisolone, when I was diagnosed with Vasculitis. I can't remember the dosage, but my body reacted very badly to it. I felt very ill and developed a rash. They took me off it very quickly, and put me onto Mycophenolate, which I am still on today after five and a half years. It controls my inflammation very well, with having had only one bout of it returning the other year.But we are all different, with the illness affecting us differently, and I have seen that many respondents on here have done well with Azathioprine.

Vo321 profile image
Vo321 in reply to May7

Hi May7,

I'm sorry to hear you had such a terrible experience with azathioprine. When I was on mycophenolate, I felt okay-ish but when check up bloods were done, my LFTs were very high and I was told to stop taking the medication.

Thank you for your response!

zoe69 profile image
zoe69Administrator

I have been on azathioprine for years and it has worked for me.I started on 50mg and increased the dose.

I had some side effects the first week - 10 days. Abdominal pain and nausea. I was advised to take it in the evening to sleep over the nausea.

I wanted to give up after the first 5 days, but my doctor asked me to give it a try for two weeks. By then all side effects had subsided.

Did you have a TPMT test to see if your liver has the enzyme to metabolise azathioprine?

Good luck!

Vo321 profile image
Vo321 in reply to zoe69

Hi zoe69,

Yes, I had my bloods done yesterday afternoon. I have also chosen to take my Azathioprine in the evening. I'm glad your initial symptoms subsided and that the azathioprine is an effective treatment for you.

Thank you so much! 🙏🏾

Hi vo321. Azathioprine wasn’t for me. I was put onto 150mg after cyclophosphamide and I was ok for a fortnight but then I started with the vomits and dhiorea, you could set your watch by it, about an hour after I took them. My consultant lowered my dose to 100mg and split the dose and after about a week I was feeling good. Unfortunately my ANCA started creeping up. Having said all that it works for the vast majority of people with no issues. Give it a go and try not to worry.

Vo321 profile image
Vo321 in reply to Investigator1

I appreciate your response, Investigator1. 🙂

150mg is pretty high for induction, perhaps that's the reason why you noticed an improvement when it was lowered. Are you still taking Azathioprine or have they given you something you can tolerate more easily?

Best,

Vo321

Investigator1 profile image
Investigator1 in reply to Vo321

Hi, no I am not taking it anymore as they moved me to Rituximab last Autumn and touching wood has been really good. Nothing wrong with Azathioprine it’s a tried and tested treatment it just wasn’t for me. Good luck with it Vo331 let me know how you get on. Nick.

Vo321 profile image
Vo321 in reply to Investigator1

Got it! Rituximab worked pretty well for me too. Hoping it will stay that way for you.

I shall keep you posted!

Vo321

I have taken azathioprine for over 4 years now without any problems. I take 100mg after my breakfast in the morning, as its best to take with or just after food. I also take 5mg prednisolone. I did have the TPMT test to check for the enzyme as Zoe has mentioned. I continue to be in remission. I hope it all goes well for you

Vo321 profile image
Vo321 in reply to nanaC

Thank you, nanaC!

The pharmacist stressed the point of taking the medication with or just after food. So far, I feel ok and hope that it will stay that way. Happy to hear it has worked to keep you in remission!

Hi I took azathioprine for 3years after cyclophosphamide along with pred 150mg of aza in the morning no side effects just a low white blood cell count a couple of times which resolved after stopping for a few days now I am totally med free only omeprazole for heartburn my Gpa was quite bad when diagnosed involving lungs,kidneys severe joint pain and massive weight loss spent a year off work recovering my only remaining problem is subglottic stenosis which i have had 3 procedures for I’ve been med free for 2 years come August hope all goes well for you

Kind regards Russell

Vo321 profile image
Vo321 in reply to russellk3

Hi Russell,

Wow! What a journey you've been on. I've definitely heard about the low white blood cell count and risk of infection; which means extra precautions to prevent any serious infections. To have had such trouble with your health and now be medication free is quite astonishing! This certainly gives hope to those seeking a complete remission.

Keep Well,

Vo321

russellk3 profile image
russellk3 in reply to Vo321

Thanks it’s definitely achievable albeit with regular check ups every 3 months to make sure everything is ok I know everyone’s journey is different but having some hope of improvements is a great thing to aim for hope everything goes well for you

Vo321 profile image
Vo321 in reply to russellk3

Thank you

Hi there. I was put on azathioprine 9 years ago following diagnosis of GPA and treatment with cyclophosphamide. Initially 150 mg but tapering down gradually to 50 mg now. It has successfully kept me in remission and I can honestly say I’ve noticed no side effects whatsoever.

Wishing you all the best with it

Vo321 profile image
Vo321 in reply to MAC12

Thank you! Great to hear it's working well for you. 😊

I started azathioprine Wednesday. So far so good 🤞

Vo321 profile image
Vo321 in reply to cbear28

That's great! Keep us posted on how it's going for you!

Vo321

My OH was on AZA with no side effects at all. Just take care in the sun . It was only when he started to reduce that he started to flare and then a relapse (he has GPA) and he started RTXand medication changed to MMF which seems to be working well at present.

Vo321 profile image
Vo321 in reply to Main1234

Thank you for sharing! I appreciate your response.

Hello I’ve taken it for about 8 years and haven’t had any side effects from it that’s I’ve noticed apart from bruising more easily and needing to take care in the sun. Good luck

Vo321 profile image
Vo321 in reply to Katie18

That's awesome! Glad it's working great for you. 😊

Hello V0321, I could not take AZ. it gave me terrible headaches and terrible sick feeling. I hear some people tolerate it well, but I am not one of them. Good luck to you!

Hi just started taking Azathioprine about a month ago. First nausea was pretty bad but it’s improved. I however now have severe calf pain and toe pain especially and mostly upon laying down. Called doctor today and he said stop taking 2 a day just take 1 at night and drink water more. Guess we’re seeing if it’s related to medication or disease. Only been diagnosed with vasculitis so far. Not sure which kind. Haven’t done biopsy yet but he could tell under microscope by looking at my swollen veins and rash that it’s vasculitis.

You may also like...